Acute unilateral sensorineural hearing loss associated with anabolic steroids and polycythaemia: case report

T. Tikka, N. Mistry, A. Janjua

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background: Unilateral sudden sensorineural hearing loss due to an infarct in the vertebrobasilar system has been widely reported. Most patients have a background of traditional coronary risk factors related to these cerebrovascular episodes. Case report: A 32-year-old male, a regular user of anabolic steroids, presented to the emergency department with unilateral sensorineural hearing loss and symptoms suggestive of an infarct of the anterior inferior cerebellar artery but in the absence of risk factors for ischaemic stroke. Results: Magnetic resonance imaging confirmed the presence of infarction in the region supplied by the anterior inferior cerebellar artery. Polycythaemia was found on haematological analysis, which we believe was secondary to the use of anabolic steroids. The patient was commenced on aspirin as per the stroke management protocol. There was resolution of neurological symptomatology six weeks after the episode, but no improvement in hearing. Conclusion: To our knowledge, this is the first case report of unilateral sensorineural hearing loss secondary to the use of anabolic steroids causing polycythaemia. This cause should be considered in the differential diagnosis of patients presenting with sensorineural hearing loss, especially in young males, when no other risk factors can be identified.

Original languageEnglish
Pages (from-to)309-313
Number of pages5
JournalJournal of Laryngology and Otology
Volume130
Issue number3
Early online date14 Dec 2015
DOIs
Publication statusPublished - 1 Mar 2016

Fingerprint

Testosterone Congeners
Unilateral Hearing Loss
Polycythemia
Sensorineural Hearing Loss
Arteries
Stroke
Sudden Hearing Loss
Infarction
Aspirin
Hearing
Hospital Emergency Service
Differential Diagnosis
Magnetic Resonance Imaging

Keywords

  • anabolic agents
  • hearing loss
  • polycythemia
  • sensorineural
  • steroids

Cite this

@article{ed4d1858042544b692494a9c32b4f584,
title = "Acute unilateral sensorineural hearing loss associated with anabolic steroids and polycythaemia: case report",
abstract = "Background: Unilateral sudden sensorineural hearing loss due to an infarct in the vertebrobasilar system has been widely reported. Most patients have a background of traditional coronary risk factors related to these cerebrovascular episodes. Case report: A 32-year-old male, a regular user of anabolic steroids, presented to the emergency department with unilateral sensorineural hearing loss and symptoms suggestive of an infarct of the anterior inferior cerebellar artery but in the absence of risk factors for ischaemic stroke. Results: Magnetic resonance imaging confirmed the presence of infarction in the region supplied by the anterior inferior cerebellar artery. Polycythaemia was found on haematological analysis, which we believe was secondary to the use of anabolic steroids. The patient was commenced on aspirin as per the stroke management protocol. There was resolution of neurological symptomatology six weeks after the episode, but no improvement in hearing. Conclusion: To our knowledge, this is the first case report of unilateral sensorineural hearing loss secondary to the use of anabolic steroids causing polycythaemia. This cause should be considered in the differential diagnosis of patients presenting with sensorineural hearing loss, especially in young males, when no other risk factors can be identified.",
keywords = "anabolic agents, hearing loss, polycythemia, sensorineural, steroids",
author = "T. Tikka and N. Mistry and A. Janjua",
year = "2016",
month = "3",
day = "1",
doi = "10.1017/S0022215115003187",
language = "English",
volume = "130",
pages = "309--313",
journal = "Journal of Laryngology and Otology",
issn = "0022-2151",
number = "3",

}

Acute unilateral sensorineural hearing loss associated with anabolic steroids and polycythaemia : case report. / Tikka, T.; Mistry, N.; Janjua, A.

In: Journal of Laryngology and Otology, Vol. 130, No. 3, 01.03.2016, p. 309-313.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Acute unilateral sensorineural hearing loss associated with anabolic steroids and polycythaemia

T2 - case report

AU - Tikka, T.

AU - Mistry, N.

AU - Janjua, A.

PY - 2016/3/1

Y1 - 2016/3/1

N2 - Background: Unilateral sudden sensorineural hearing loss due to an infarct in the vertebrobasilar system has been widely reported. Most patients have a background of traditional coronary risk factors related to these cerebrovascular episodes. Case report: A 32-year-old male, a regular user of anabolic steroids, presented to the emergency department with unilateral sensorineural hearing loss and symptoms suggestive of an infarct of the anterior inferior cerebellar artery but in the absence of risk factors for ischaemic stroke. Results: Magnetic resonance imaging confirmed the presence of infarction in the region supplied by the anterior inferior cerebellar artery. Polycythaemia was found on haematological analysis, which we believe was secondary to the use of anabolic steroids. The patient was commenced on aspirin as per the stroke management protocol. There was resolution of neurological symptomatology six weeks after the episode, but no improvement in hearing. Conclusion: To our knowledge, this is the first case report of unilateral sensorineural hearing loss secondary to the use of anabolic steroids causing polycythaemia. This cause should be considered in the differential diagnosis of patients presenting with sensorineural hearing loss, especially in young males, when no other risk factors can be identified.

AB - Background: Unilateral sudden sensorineural hearing loss due to an infarct in the vertebrobasilar system has been widely reported. Most patients have a background of traditional coronary risk factors related to these cerebrovascular episodes. Case report: A 32-year-old male, a regular user of anabolic steroids, presented to the emergency department with unilateral sensorineural hearing loss and symptoms suggestive of an infarct of the anterior inferior cerebellar artery but in the absence of risk factors for ischaemic stroke. Results: Magnetic resonance imaging confirmed the presence of infarction in the region supplied by the anterior inferior cerebellar artery. Polycythaemia was found on haematological analysis, which we believe was secondary to the use of anabolic steroids. The patient was commenced on aspirin as per the stroke management protocol. There was resolution of neurological symptomatology six weeks after the episode, but no improvement in hearing. Conclusion: To our knowledge, this is the first case report of unilateral sensorineural hearing loss secondary to the use of anabolic steroids causing polycythaemia. This cause should be considered in the differential diagnosis of patients presenting with sensorineural hearing loss, especially in young males, when no other risk factors can be identified.

KW - anabolic agents

KW - hearing loss

KW - polycythemia

KW - sensorineural

KW - steroids

UR - http://www.scopus.com/inward/record.url?scp=84958599424&partnerID=8YFLogxK

U2 - 10.1017/S0022215115003187

DO - 10.1017/S0022215115003187

M3 - Article

C2 - 26653249

AN - SCOPUS:84958599424

VL - 130

SP - 309

EP - 313

JO - Journal of Laryngology and Otology

JF - Journal of Laryngology and Otology

SN - 0022-2151

IS - 3

ER -